Texas, 2024

Heavy Snow in Texas, February 11 to 12, 2024

February 11 to 12, 2024 · NWS OUN · 2 events in 2 counties and zones

As a strong (closed) upper cyclone moved from the Four Corners into central Texas, portions of western-north Texas observed a significant snowfall event from midday on the 11th into the morning of the 12th. Initially, rain was the dominant hydrometeor type, owing to warm (upper-30s/40s) surface temperatures.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a strong (closed) upper cyclone moved from the Four Corners into central Texas, portions of western-north Texas observed a significant snowfall event from midday on the 11th into the morning of the 12th. Initially, rain was the dominant hydrometeor type, owing to warm (upper-30s/40s) surface temperatures. However, as the main system moved overhead, a combination of dynamic cooling and heavy rates yielded a changeover to all snow and accumulation. The axis of highest snow totals set up from far western-north Texas into southwest Oklahoma (near the Interstate 44 corridor).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 11, 5:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 11, 5:32 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
532 AM CST Sun Feb 11 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 415 AM CST Sun Feb 11 2024

Some things are becoming more clear. The forecast storm track and
timing are becoming more consistent among the models, as is the
forecast location of the expected band of heavier precipitation
with the deformation zone setting up from southwest into central
Oklahoma this afternoon and evening. But we still do have the
complication of low-level temperatures being very close to the
rain/snow transition where even a small change in temperature
could significantly alter the weather impacts. If low-level
temperatures are a little warmer than forecast, more areas will
see primarily a cold rain and therefore snow totals will be
reduced. If low-level temperatures are a bit cooler than
forecast, a quicker changeover to snow and higher snow totals will
be possible. Both scenarios are still in play.

Some of the current temperatures across western and northern
Oklahoma are already on the cool side of the model forecast
envelope, so it seems prudent to hit the snow potential more with
this forecast. So we have increased snow amounts and expanded the
Winter Storm Warning to include areas as far northeast as Canadian
and Grady Counties. We have also changed the beginning time for
the warnings/advisories for the US-81 counties to start this
morning with the western counties as it looks like even though
the transition to snow may still be this afternoon in the
Kingfisher to Duncan area, it looks more likely that it would be
before 00Z. Farther east, we have also added Murray, Pontotoc,
Hughes and Noble Counties to the advisory. But it's also important
to note that snow totals in the warning and advisory areas may
still be quite variable and depend on where the heavier
precipitation band sets up.

The transition from rain to snow will become more widespread and
spread east this evening as the mid-level cyclone moves east-
northeast across the area and the deformation zone persists across
southwestern and central Oklahoma.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 415 AM CST Sun Feb 11 2024

Right now, we have the precipitation from today's system ending
before sunrise Monday, although any trend slower with the storm
system could keep chances of precipitation in the morning hours.
But skies clear through the day from west to east and temperatures
warm fairly quickly so we will likely see melting of the snow
begin quickly tomorrow. By Tuesday, high temperatures will be back
above mid-February averages and the warmer weather will continue
through the work week. A low-amplitude mid-level wave looks to
approach late in the week and bring the next chances of
precipitation beginning Friday, and a cold front bringing cool
temperatures for Saturday.

&&

.AVIATION...
(12Z TAFS)
Issued at 523 AM CST Sun Feb 11 2024

Precipitation will expand from south to north across much of the
area, with ceilings dropping into MVFR for much of the period,
with IFR possible at times at some sites. Rain will change to snow
across western/southwestern OK and western north TX this morning
through mid afternoon, with a transition to snow expected in
central and north-central OK this evening with reduced
visibilities and ceilings. Snow will end late tonight, with
ceilings improving toward Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  38  31  47  28 /  90  80   0   0
Hobart OK         35  28  50  25 /  90  80   0   0
Wichita Falls TX  41  32  50  29 / 100  80   0   0
Gage OK           37  24  52  26 /  40  10   0   0
Ponca City OK     45  31  52  27 /  30  50  10   0
Durant OK         50  35  50  31 / 100  60   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until midnight CST tonight for OKZ009-
     014>018-039-044.

     Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Monday for OKZ013-019-020-025-026-028>032-040>042.

     Winter Storm Warning until midnight CST tonight for OKZ021>024-
     027-033>038.

TX...Winter Weather Advisory until midnight CST tonight for TXZ086-
     088.

     Winter Storm Warning until midnight CST tonight for TXZ083>085-
     087.

&&

SHORT TERM...26
LONG TERM....26
AVIATION...08
Hazardous weather outlook, Feb 11, 4:22 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
422 AM CST Sun Feb 11 2024

OKZ004>048-050>052-TXZ083>090-121030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
422 AM CST Sun Feb 11 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Winter weather...
A winter storm will affect Oklahoma and north Texas today. Rain
will change to snow from west to east today and this evening with
locally heavy snow possible. The most likely area for heavy snow
is from western sections of north Texas near Quanah and Crowell
northeast into southwest and central Oklahoma. The snow will
decrease from west to east overnight.

.Thunderstorms...
Isolated thunderstorms will be possible this morning in north
Texas and far southern Oklahoma. However, severe thunderstorms
are unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Hardeman

When
February 11, 7:00 AM CST to February 12, 1:00 AM CST
Where
Hardeman forecast zone
Reported by
Broadcast Media
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Storm total snowfall accumulation ranged from 2 to 4 inches in the county, with the highest total of 4 inches measured near the community of Quanah.

Heavy Snow, Foard

When
February 11, 7:00 AM CST to February 12, 1:00 AM CST
Where
Foard forecast zone
Reported by
CoCoRaHS
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Storm total snowfall accumulation ranged from 2 to 4 inches in the county, with the highest total of 4 inches measured near the community of Margaret.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160506, 1160507.